You are here:

Birth Control/Lower abdominal pain/IUD

Advertisement


Question
I had the Mirena inserted a little over 3 years ago. I so not have a regular menstrual cycle and for the most part have had no complications with the device. I do not check fro the strings regularly because...well...I can't reach them. So for about the past 2 weeks my lower right abdomen has been full of pressure. It feels as if maybe something is swollen and when my bladder starts to enlarge it presses on whatever and starts to produce pressure until I release. I do not urinate that much because I am going so frequently and I can't let my bladder fill to capacity because of the pressure to release it. So of course my first thoughts were maybe UTI, cyst, appendix...however about 3 or so days ago I noticed that my nipples were very sensitive to touch and I have heartburn. I really do not feel as if I am pregnant but I guess it could be possible. I guess my question is...could this be related to the IUD? Could it have moved out of place? If so, would it cause these type of symptoms? During intercourse I don't really have any pain but sometimes I will bleed for a bit afterwards. Not heavy of course. Any thoughts?

Answer
I think that you need an exam to figure out what this right lower abdomen pressure is.  An ovarian cyst seems likely.  Pregnancy might also be possible, especially if the IUD came out, which can happen.  Since this has been going on for 2 weeks, it's not likely your appendix.  I think you won't know until you see your doctor.

Birth Control

All Answers


Answers by Expert:


Ask Experts

Volunteer


Norman Solberg

Expertise

I am an OB-GYN physician. I can answer almost any question related to women's health.

Experience

35 years in an active OB-GYN practice.

Organizations
Fellow, American College of Obstetrics and Gynecology

Education/Credentials
MD OB-GYN specialist

©2016 About.com. All rights reserved.